Case Reports

Single-Dose Niacin-Induced Hepatitis

A 22-year-old man with an unremarkable medical history presented with a 2-week history of intermittent periumbilical abdominal pain.

Author and Disclosure Information

 

References

Niacin, also known as vitamin B3, is an important cofactor in many metabolic processes necessary to life. Over the past 15 to 20 years, niacin has been prescribed to patients with hyperlipidemia to increase high-density lipoprotein and lower low-density lipoprotein.1 As a naturally occurring vitamin, niacin is also available over-the-counter (OTC) as a dietary supplement, and is also a common ingredient in energy drinks and multivitamins.2

In addition to treating hyperlipidemia and as a nutritional supplement, some anecdotal reports amongst lay-persons suggests that niacin offers other health benefits, such as promoting weight loss and expediting the elimination of alcohol and illicit drugs from one’s system (eg, marijuana).3,4 The increased use of niacin supplementation in the general population for all of the aforementioned reasons has resulted in an increased incidence of niacin toxicity.

Formulations

Niacin is available in three formulations: extended-release (ER, also referred to as intermediate-release), immediate-release (IR), and sustained-release (SR).

The ER formulations of niacin are typically prescribed to treat hyperlipidemia. Patients are usually started on ER niacin at an initial dose of 250 mg once daily. The dose is gradually increased, as tolerated or necessary, to 2 g per day, taken in three doses. It is not uncommon for patients with hyperlipidemia to take more than 1 g of niacin per day after titration by their primary physicians.

Side Effects

Since niacin increases the release of arachidonic acid from cell membranes that metabolizes into prostaglandins, specifically prostaglandins E2 and D2, many patients taking niacin experience uncomfortable flushing and itching.5 Nonsteroidal anti-inflammatory drugs (NSAIDs) prevent this side effect by inhibiting the metabolism of arachidonic acid into those vasodilatory prostaglandins. The newer ER and SR formulations of niacin, which are approved for OTC use as a dietary supplement, are less likely to cause flushing.5

Extended-release niacin, however, is associated with a higher incidence of hepatotoxicity than the other prescription formulations of niacin.6 Toxicity has been well recognized in patients taking niacin chronically for hyperlipidemia, with reports of such cases dating back to the 1980s.7,8 We report a unique case of niacin toxicity following a single-dose ingestion in a young man.

Case

A 22-year-old man presented to the ED for evaluation of a 2-week history of intermittent periumbilical abdominal pain. This visit represented the patient’s second visit to the ED over the past week for the same complaint.

Upon presentation the patient’s vital signs were: blood pressure (BP), 113/64 mm Hg; heart rate, 82 beats/min; respiratory rate, 16 breaths/min; and temperature 36.6°C. Oxygen saturation was 100% on room air. The patient was otherwise healthy and had no significant recent or remote medical history. He denied taking any medications prior to his initial presentation, and reported only occasional alcohol use.

At the patient’s initial presentation 1 week earlier, he was diagnosed with acute gastroenteritis and treated with famotidine and ondansetron in the ED. The patient appeared well clinically at this visit, and laboratory values were within normal limits, including normal blood glucose and urinalysis.

The patient was discharged home from this first visit with prescriptions of famotidine and ondansetron, and was advised to follow up with his primary care physician in 1 week. Throughout the week after discharge from the ED, the patient experienced worsening abdominal pain, and he developed frequent nonbloody emesis, prompting his second presentation to the ED. At this second visit, the patient stated that he had taken one dose of ondansetron at home, without effect. He also noted subjective fevers, but had no diarrhea or melena.

Vital signs remained within normal limits with BPs ranging from 115 to 130 mm Hg systolic and 50 to 89 mm Hg diastolic. The patient was never tachycardic, tachypneic, febrile, or hypoxic. Physical examination was remarkable for periumbilical tenderness. The patient had no jaundice. A more thorough laboratory evaluation revealed elevated anion gap and blood urea nitrogen/creatinine values, and leukocytosis. The patient’s hepatic enzymes were also elevated, with aspartate aminotransferase (AST) over 2,000 U/L and alanine aminotransferase (ALT) of 1,698 U/L. Lipase, bilirubin, and alkaline phosphatase were all within normal limits. The patient’s prothrombin time (PT) was elevated at 14 seconds, and the international normalized ratio (INR) was elevated at 1.28. Laboratory analysis for acetaminophen and alcohol was negative.

A computed tomography (CT) scan of the abdomen/pelvis with intravenous (IV) contrast was unremarkable, demonstrating a liver devoid of any masses, portal or biliary dilation, or cirrhotic changes.

The patient received IV famotidine and ondansetron, and morphine for pain control, and was admitted to the general medical floor for hepatitis of uncertain etiology. A viral hepatitis panel was negative.

On the recommendation of the toxicology service, the patient was given N-acetylcysteine (NAC), and his hepatic enzymes trended down to an AST of 642 U/L and an ALT of 456 U/L by hospital day 2. (The patient essentially completed a positive dechallenge test).9

A gastroenterology consult was ordered, during which additional history-taking and chart review noted that the patient admitted to taking one or two tablets of OTC niacin as a dietary supplement the day before his initial presentation. Although the patient could not recall the exact dosage, he stated that he had been taking supplemental niacin approximately once a month over the past several years without any issues. Since OTC niacin is most commonly available in 500-mg tablets, this suggested the patient’s recent one-time ingested dose was approximately 500 to 1,000 mg.

Based on the patient’s admission to niacin use, additional studies were ordered, including an abdominal ultrasound and a urine drug screen. Ultrasound findings were unremarkable for portal venous thrombosis. The urine drug screen, however, was positive for marijuana and opiates. While the patient denied any history of opioid use, the positive opiate assay could have been attributed to the morphine given in the ED.

Throughout the patient’s hospital course, he remained normotensive and had no change in mental status. His liver enzymes, PT, and INR continued to normalize, and he was discharged home after 3 days, with instructions to follow up with the gastrointestinal clinic within 11 days. An appointment was made for him, which he did not attend.

Given the patient’s negative autoimmune and viral workup, and rapid resolution of symptoms after discontinuing niacin use, it is believed that he had an acute drug-induced hepatitis due to niacin ingestion. Regarding any coingestants that could have contributed to the hepatitis, the patient denied taking other common coingestants such as alcohol and acetaminophen; this assertion was supported by laboratory results.

Since we were unable to attain a qualitative measurement of the patient’s niacin concentration, our diagnosis was primarily based on the patient’s reported history.10 It is possible the patient had been taking more niacin than that to which he admitted, or that he was taking another hepatotoxic substance not detected on our toxicology workup. As previously noted, there are many medications and/or dietary supplements that could cause or contribute to a synergistic effect of drug-induced hepatitis for which the patient was not tested at his initial presentation. The patient could have co-ingested this large dose of niacin with acetaminophen and/or other supplements, energy drinks, or alcohol. A combination such as this could have contributed to his hepatitis, and the metabolites of these other substances would have been eliminated by the time of his second ED presentation.

Next Article: